Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

The Euler-Poincaré theory of metamorphosis


Authors: Darryl D. Holm, Alain Trouvé and Laurent Younes
Journal: Quart. Appl. Math. 67 (2009), 661-685
MSC (2000): Primary 58E50
Published electronically: September 2, 2009
MathSciNet review: 2588229
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the pattern matching approach to imaging science, the process of ``metamorphosis'' is template matching with dynamical templates (Trouvé and Younes, Found. Comp. Math., 2005). Here, we recast the metamorphosis equations of that paper into the Euler-Poincaré variational framework of Holm, Marsden, and Ratiu, Adv. in Math., 1998 and show that the metamorphosis equations contain the equations for a perfect complex fluid (Holm, Springer, 2002). This result connects the ideas underlying the process of metamorphosis in image matching to the physical concept of an order parameter in the theory of complex fluids. After developing the general theory, we reinterpret various examples, including point set, image and density metamorphosis. We finally discuss the issue of matching measures with metamorphosis, for which we provide existence theorems for the initial and boundary value problems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 58E50

Retrieve articles in all journals with MSC (2000): 58E50


Additional Information

Darryl D. Holm
Affiliation: Department of Mathematics, Imperial College London SW7 2AZ, United Kingdom and Computer and Computational Science, Los Alamos National Laboratory, MS D413 Los Alamos, New Mexico 87545
Email: d.holm@ic.ac.uk, dholm@lanl.gov

Alain Trouvé
Affiliation: CMLA (CNRS, URA 1611), Ecole Normale Supérieure de Cachan, 61, avenue du Président Wilson, F-94 235 Cachan Cedex
Email: trouve@cmla.ens-cachan.fr

Laurent Younes
Affiliation: Center for Imaging Science, The Johns Hopkins University, 3400 N-Charles Street, Baltimore, Maryland 21218-2686
Email: laurent.younes@jhu.edu

DOI: http://dx.doi.org/10.1090/S0033-569X-09-01134-2
PII: S 0033-569X(09)01134-2
Keywords: Groups of diffeomorphisms, EPDiff, image registration, shape analysis, deformable templates
Received by editor(s): April 27, 2008
Published electronically: September 2, 2009
Additional Notes: The work of D. D. Holm was partially supported by the US Department of Energy, Office of Science, Applied Mathematical Research, and the Royal Society of London Wolfson Research Merit Award. D. D. Holm is grateful for stimulating discussions with C. Tronci.
The work of Laurent Younes was partially supported by NSF DMS-0456253.
Article copyright: © Copyright 2009 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website